Georgia, 2022Heavy Rain in Georgia, July 17, 2022
July 17, 2022 · NWS JAX · 1 event in 1 county or zone
A trough lying across north Florida and southeast Georgia in addition to the sea breezes were the focusing mechanisms for afternoon and evening convection along and near the FL-GA State-Line. Synoptic south to southwesterly flow focused the heaviest rainfall from storms toward the Atlantic coast through the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough lying across north Florida and southeast Georgia in addition to the sea breezes were the focusing mechanisms for afternoon and evening convection along and near the FL-GA State-Line. Synoptic south to southwesterly flow focused the heaviest rainfall from storms toward the Atlantic coast through the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 17, 1:42 PM EST, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 17, 1:42 PM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
242 PM EDT Sun Jul 17 2022
.NEAR TERM [Through Tonight]...
A coastal trough has triggered numerous low-topped showers across
SE GA this afternoon and it'll continue to lift northward through
the afternoon and evening. Southerly flow has ushered in a
moisture-rich airmass and will fuel scattered to numerous
thunderstorms this afternoon and evening. The focus for strong
convection will coincide with the Atlantic and Gulf sea breezes
collision between the I-95 and US-301 corridors later this
afternoon. Another potential lifting mechanism for convection
later this afternoon will be outflow drifting northward from
central FL. The primary concern will be localized flooding due to
slow-moving convection (generally moving northward around 4-6
mph). There is little dry air available aloft to enhance
downdrafts today, but merging sea breezes and outflow interactions
may be enough to trigger strong pulses capable of strong winds
(30-45 mph). Convection will fade quickly this evening before
showers begin advecting inland from the Gulf on strengthening
southwesterly flow overnight.
.SHORT TERM [Monday Through Tuesday Night]...
A deep southwesterly will favor an early Gulf sea breeze
initiation and progression while keeping the Atlantic sea breeze
pinned offshore. This will lead to an early onset of convection
near the Big Bend with convection spreading from west to east and
pushing offshore by the late afternoon. Storms will be moving at a
quick clip which will limit the threat of flooding but gusty
showers and storms are possible.
A mid level trough will drop in from the northwest which will add
a little more lift and cloud cover Tuesday. Southwesterly flow
will weaken a tad Tuesday and may allow the Atlantic sea breeze to
develop and push onshore enough to enhance convection between
I-95 and the coastline. A shortwave is progged to eject from the
base of the trough Tuesday night which may continue scattered
showers across portions of NE FL. This steering flow may lead to
training activity and increase a localized flood risk.
Temps will warm back into the normal climatologically range for
mid July as Highs push back into the low 90s with lows will read
in the low/mid 70s each night.
.LONG TERM [Wednesday Through Sunday]...
Southwesterly flow will continue through through the rest of week
before backing southeasterly next weekend as the surface ridge
axis lifts northward. Medium range guidance keeps the dominant
upper ridge over the western US, leaving the door open to a series
of weak troughs sliding across the southeastern US through at
least Friday. This will result in a persistent deep southwesterly
flow will through next week. With the dominant Gulf sea breeze,
the best chances for numerous showers and storms will focus east
of US-301 where sea breeze collisions is likely.
By next weekend, ridging aloft will build eastward and into the
southeastern states by next weekend which will lead to another
period of building summer heat. Heat index readings may push
toward 104-107F especially across coastal areas where convection
will be delayed until after peak heating.
&&
.AVIATION...
[Through 18Z Monday]
Cumulus cloud streets at 3.5-4 kft evident on satellite imagery
with development starting to occur just west of the St Johns
River. This is expected to continue to expand in coverage and move
NNE embedded in the synoptic flow. Expect these cells to to move
over the Jacksonville Metro fields and Gainesville between 22 to
02 utc and have a TEMPO group to cover that eventuality. Not
expecting those cells to move over the Atlantic coast so will just
keep KSGJ/KSSI with VCTS. Yet another night where the convective
mode shifts to the coastal areas with VCSH for the coastal fields
overnight and will maintain a TEMPO group for those fields
1808/1812. Might also add a TEMPO for KSSI between 1812-1816 utc
for showers.
&&
.MARINE...
Winds will transition offshore as ridge axis extended from the
Bermuda high pressure system moves south of the local waters.
Offshore flow will persist through the entire week and likely into
next weekend. Nightly southwesterly wind surges to Exercise
Caution level (15-20 kts) are expected offshore. Nearshore waters
will have best chances of afternoon and evening thunderstorms.
Rip Currents: High Risk continues at NE FL beaches through the
evening. Breezy offshore winds will limit risk to Moderate on
Monday despite surf around 2-3 feet.
&&
.FIRE WEATHER...
Transport and surface winds will favor a southwesterly direction
through the upcoming week with breezy conditions developing each
afternoon (gusts 15-20 mph). Increasing mixing depths each day
combined with strengthening flow will lead to favorable dispersion
Monday and locally high dispersion Tuesday. A moist airmass will
fuel numerous showers and storms through Tuesday with decreasing
coverage from Wednesday onward due to a reduction in deep moisture
levels. Localized morning fog is possible in areas that receive
considerable rainfall during the previous afternoon/evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 73 90 73 91 74 / 20 50 10 40 10
SSI 76 88 77 90 78 / 30 60 30 30 10
JAX 75 91 75 92 75 / 50 60 20 50 10
SGJ 75 91 75 92 76 / 40 60 30 60 10
GNV 73 90 73 91 74 / 50 70 40 60 10
OCF 74 90 74 91 75 / 30 60 40 60 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for Coastal
Duval-Coastal Flagler-Coastal Nassau-Coastal St. Johns.
GA...None.
AM...None.
&&In the hours before
Special weather statement, Jul 17, 4:47 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
547 PM EDT Sun Jul 17 2022
GAZ149-163-250-172215-
Atkinson GA-Clinch GA-Northern Ware GA-
547 PM EDT Sun Jul 17 2022
...A strong thunderstorm will impact portions of southeastern
Atkinson, northwestern Ware and north central Clinch Counties through
615 PM EDT...
At 546 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cogdell, or 7 miles north of Argyle, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Cogdell, Manor, Millwood and Axson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3109 8252 3112 8273 3132 8280 3131 8254
TIME...MOT...LOC 2146Z 173DEG 16KT 3118 8266
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHASHYSpecial weather statement, Jul 17, 4:54 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
554 PM EDT Sun Jul 17 2022
FLZ137-237-172230-
Eastern Putnam FL-Western Putnam FL-
554 PM EDT Sun Jul 17 2022
...A strong thunderstorm will impact portions of central Putnam
County through 630 PM EDT...
At 553 PM EDT, Doppler radar was tracking strong thunderstorms
centered near Satsuma, or 7 miles west of Pomona Park, moving
northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Palatka, East Palatka, Bardin, Hollister, San Mateo, Satsuma, Welaka
and Carraway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2943 8165 2953 8187 2980 8182 2965 8156
TIME...MOT...LOC 2153Z 216DEG 10KT 2954 8172
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHASHYHeavy Rain, Charlton
- When
- July 17, 5:00 PM EST to 7:45 PM EST
- Where
- Charlton County, 1.78 mi E of Homeland
- Reported by
- Mesonet
- Coordinates
- 30.850, -81.990
A mesonet station DW5249 measured 3.42 inches of rainfall between 6 pm local time and 8:45 pm local time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 17 to 18, 20226 deaths · 4 events
- Dust Storm and Damaging Winds in Arizona, July 17, 20221 injured · $5.2 million · 87 kt wind · 28 events
- Excessive Heat in Utah, July 17, 20221 death · 2 events
- Damaging Wind in Kentucky, July 17, 2022$3.0 million · 78 kt wind · 1 event
- Tornadoes and Flood in Ohio, July 17, 20223 injured · $260,000 · EF0 · 3 events
- Damaging Winds in Arkansas, July 17, 2022$300,000 · 70 kt wind · 4 events
- Flood and Hail in Michigan, July 17 to 21, 2022$144,000 · 1.25 in hail · 12 events
- Dust Storm and Hail in Arizona, July 17, 2022$187,000 · 1 in hail · 5 events
- Excessive Heat and Heat in Tennessee, July 17 to 21, 202247 events
- Excessive Heat in Texas, July 17 to 20, 202246 events
- Flash Flood in Ohio, July 17, 2022$50,000 · 1 event
- Damaging Winds in Missouri, July 17, 2022$40,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1042318.